Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 20, 2012, 10:24 PM CDT for Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 20, 2012, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 49 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2837 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
542
WUUS54 KLCH 210324
SVRLCH
LAC019-023-TXC245-361-210415-
/O.NEW.KLCH.SV.W.0072.120721T0324Z-120721T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 PM CDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES...SABINE PASS...PORT NECHES...PORT ARTHUR...
NEDERLAND...GROVES...CENTRAL GARDENS...
SOUTHERN ORANGE COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES...WEST ORANGE...ORANGE...BRIDGE CITY...
SOUTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
WESTERN CAMERON PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES...SABINE NATIONAL WILDLIFE...SABINE NATIONAL WILDLIFE
REFUGE...JOHNSON BAYOU...JOHNSONS BAYOU...CAMERON...
* UNTIL 1115 PM CDT
* AT 1024 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...FROM ORANGE TO
CAMERON...MOVING SOUTHWEST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
BEACH...ORANGEFIELD...SOUTHEAST TEXAS REGIONAL AIRPORT AND PORT
ACRES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES...AND EVEN DAMAGE
BUILDINGS. TAKE COVER NOW!
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 2967 9400 2970 9407 3000 9421 3024 9368
2994 9354 2988 9340 2986 9343 2983 9338
2983 9334 2986 9336 2976 9312 2975 9314
2977 9323 2975 9335 2976 9351 2973 9374
2966 9386
TIME...MOT...LOC 0324Z 063DEG 24KT 3011 9374 2989 9364
2975 9331
$$
23
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:11 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 8:11 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 811 PM CDT FRI JUL 20 2012 .DISCUSSION... QUICK EARLY EVENING UPDATE TO ADJUST POPS/WX BASED ON LATEST RADAR/MODEL TRENDS. N-S ORIENTED BAND OF CONVECTION CURRENTLY HEADED WWD THRU AND JUST WEST OF THE I-49 CORRIDOR. UNCERTAIN AS TO EXACTLY HOW LONG IT WILL MAINTAIN ITSELF AND/OR HOW FAR WEST IT WILL GET...BUT GUIDANCE FROM HIGH RESOLUTION MODELS SUGGESTS IT WILL CONTINUE FOR ANOTHER 2-3 HRS AT LEAST...WHICH BASED ON CURRENT MOTION WOULD BRING IT INTO SW LA. WILL CONTINUE TO MONITOR TRENDS FOR ADDITIONAL UPDATES. 13 && .PREV DISCUSSION... /ISSUED 635 PM CDT FRI JUL 20 2012/ AVIATION UPDATE...A STRONG DISTURBANCE MOVING ACROSS THE REGION ALOFT WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS OVER ARA...LFT AND AEX FOR THE NEXT SEVERAL HOURS. THIS ACTIVITY IS EXPECTED TO WEAKEN TOWARD SUNSET...THEN SLOWLY DISSIPATE. OUTSIDE OF CONVECTION...VFR WILL PREVAIL. MARCOTTE PREV DISCUSSION... /ISSUED 418 PM CDT FRI JUL 20 2012/ DISCUSSION... AXIS OF STORMS EXTENDS FROM EASTERN LOUISIANA SOUTHWEST TO BEYOND 60 NM MILES OFF THE EXTREME SOUTHWESTERN LOUISIANA. STORMS ARE TRAVELING TO THE SOUTHWEST. A FEW STORMS WERE NOTED MOVING INTO AVOYELLES PARISH ON THE WAY TO THE COAST. PRECIP WATER WAS ABOVE TWO INCHES FROM THE MORNING SOUNDING THIS MORNING BUT WITH THE STORMS OVER SOUTH CNTRL LA TODAY THIS HAS KEPT THE ACTVTY FROM DEVELOPING OVER SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. THEREFORE HAVE LOWERED THE CHANCE FOR STORMS THIS EVE ACROSS THIS REGION. DEW POINTS ARE RUNNING IN THE MID 70S AND WITH CLOUDS TONIGHT NOT LOOKING TO SEE THIS DROP ALL THAT MUCH... THEREFORE ANOTHER WARM OVERNIGHT IS EXPECTED...WITH THE THREAT OF STORMS OVER SOUTH CENTRAL LOUSIANA AND THE COASTAL WATERS. TMRW THE RIDGE OVER THE PLAIN STATES WILL GENERALLY HOLD THE MOISTURE FROM SPREADING TO FAR TO THE WEST AND HAVE LOWERED POPS FOR SE TX AND RAISE TEMPS. LOOKING AT ANOTHER DAY WHERE THE HEAT INDEX WILL CLIMB ABOVE THE CENTURY MARK... THE HEAT WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE FINALLY DROPPING. SATURDAY NIGHT INTO SUNDAY MORNING WILL SEE INCREASING CLOUDS AND ANOTHER WARM NIGHT ON TAP. THE THREAT FOR SOME STORMS THOUGH WILL INCREASE ON SUNDAY AFTN AS AN UPPER LEVEL LOW WILL MOVE OFF TO THE WEST AND INTO SOUTHEAST TEXAS. TEMPERATURES WILL FINALLY BREAK A BIT WITH AFTERNOON TEMPS FALLING BACK INTO THE LWR 90S. RAINS LOOK TO TAPER OFF NEXT WEEK WITH AFTN TEMPS CLIMBING A BIT. && .PRELIMINARY POINT TEMPS/POPS... KLCH 76 93 75 92 / 50 40 20 50 KBPT 77 92 76 91 / 30 30 30 30 KAEX 75 94 75 93 / 100 40 20 50 KLFT 76 93 76 92 / 100 50 20 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 20, 4:45 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 445 PM CDT FRI JUL 20 2012 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 211115- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 445 PM CDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL, FREQUENT LIGHTNING, GUSTY WINDS, AND HAIL UP TO THE SIZE OF QUARTERS. STORMS WILL BE MOST NUMEROUS GENERALLY EAST OF A LINE FROM FORT POLK TO LAKE CHARLES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH THE ACTIVITY DECREASING FROM EAST TO WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ430-432-435-450-452-455-470-472-475-211115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 442 AM CDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW MIDWEST DISTURBANCES ALOFT WILL TRAVEL SOUTH ACROSS LOUISIANA OVER THE NEXT COUPLE OF DAYS. SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY NEAR THE COAST. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY. LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH THE ACTIVITY DECREASING FROM EAST TO WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 20, 9:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 PM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG PITKIN 30.94N 92.94W
07/20/2012 VERNON LA LAW ENFORCEMENT
SHERIFFS DEPT REPORTS SEVERAL TREES DOWN.
&&
MOGGEDSpecial weather statement, Jul 20, 9:25 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
925 PM CDT FRI JUL 20 2012
LAZ052-074-210330-
VERMILION LA-EAST CAMERON LA-
925 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION AND CAMERON PARISHES
UNTIL 1030 PM CDT...
AT 924 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 8 MILES EAST OF LACASSINE NATIONAL
WILDLIFE REFUGE TO 5 MILES WEST OF PECAN ISLAND...MOVING WEST AT 15
MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
ROCKEFELLER WILDLIFE RANGE...ROCKEFELLER WILDLIFE REFUGE...
GIBBSTOWN...GRAND CHENIER...HACKETTS CORNER AND SWEET LAKE.
THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO NICKEL SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 2957 9260 2961 9275 2971 9299 3004 9320
3003 9270 2960 9239 2956 9254
MMLocal storm report, Jul 20, 9:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
933 PM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG SULPHUR 30.23N 93.36W
07/20/2012 CALCASIEU LA NWS EMPLOYEE
NWS EMPLOYEE REPORTS 2 TREES DOWN.
&&
MOGGEDLocal storm report, Jul 20, 9:36 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 PM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG LAKE CHARLES 30.21N 93.20W
07/20/2012 CALCASIEU LA NWS EMPLOYEE
NWS EMPLOYEE REPORTS TREE FELL ON HOUSE.
&&
MOGGEDLocal storm report, Jul 20, 9:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
951 PM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND DMG LAKE CHARLES 30.21N 93.20W
07/20/2012 CALCASIEU LA PUBLIC
WINDS BLEW OFF SHED ROOF AND KNOCKED OUT SUPPORT TO
GARAGE JUST NORTH OF HAM REID RD.
&&
MOGGEDLocal storm report, Jul 20, 10:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1008 PM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 4 NE GRAND LAKE 30.07N 93.22W
07/20/2012 E60 MPH CALCASIEU LA NWS EMPLOYEE
0939 PM TSTM WND DMG 3 SSE LAKE CHARLES 30.17N 93.18W
07/20/2012 CALCASIEU LA LAW ENFORCEMENT
LAKE CHARLES PD REPORTS TELEPHONE POLES DOWN AT HWY 14
AND SMITH RD.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:45 PM CDT | Special Weather Statement | LCH | Orange | 60 min |
| Jul 21, 4:32 PM CDT | Special Weather Statement | LCH | Jefferson | 58 min |
| Jul 20, 7:06 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 39 min |
| Jul 20, 7:19 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 56 min |
| Jul 20, 8:13 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 62 min |
| Jul 20, 8:21 PM CDT | Special Weather Statement | LCH | Allen | 54 min |
| Jul 20, 9:01 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 44 min |
| Jul 20, 9:25 PM CDT | Special Weather Statement | LCH | Cameron | 65 min |
| Jul 20, 9:47 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu, Cameron | 43 min |
| Jul 20, 9:51 PM CDT | Special Marine Warning | LCH | 54 min | |
| Jul 20, 10:30 PM CDT | Special Marine Warning | LCH | 60 min | |
| Jul 20, 10:34 PM CDT | Special Marine Warning | LCH | 56 min | |
| Jul 20, 11:32 PM CDT | Special Marine Warning | LCH | 58 min | |
| Jul 21, 9:54 AM CDT | Flash Flood Watch | LCH | Lafayette, Saint Landry, Saint Martin | 6 hr |
| Jul 21, 12:18 PM CDT | Special Marine Warning | LCH | 57 min | |
| Jul 21, 1:10 PM CDT | Special Marine Warning | LCH | 2 hr | |
| Jul 21, 1:16 PM CDT | Special Weather Statement | LCH | Acadia, Allen, Jefferson Davis | 59 min |
| Jul 21, 1:49 PM CDT | Special Weather Statement | LCH | Acadia, Lafayette, Saint Martin | 56 min |
| Jul 21, 1:59 PM CDT | Special Weather Statement | LCH | Calcasieu, Jefferson Davis | 61 min |
| Jul 21, 2:10 PM CDT | Special Weather Statement | LCH | Cameron | 50 min |
| Jul 21, 2:36 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 54 min |
| Jul 21, 2:41 PM CDT | Special Weather Statement | LCH | Vermilion | 79 min |
| Jul 21, 2:48 PM CDT | Special Marine Warning | LCH | 117 min | |
| Jul 21, 3:19 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 41 min |
| Jul 21, 4:47 PM CDT | Special Marine Warning | LCH | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.